Alert archive / South Carolina / Tornado Warnings in 2002

Tornado Warning 7, NWS Charleston, SC

October 10, 2002Charleston County, South Carolina

NWS Charleston, SC issued this tornado warning at Oct 10, 2002, 9:55 PM EDT for Charleston County, South Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2002, 9:55 PM EDT (01:55 UTC)
Expired
Oct 10, 2002, 10:45 PM EDT
In force
50 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 71 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2002-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2149 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2002-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2149 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
467 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

370 
WFUS52 KCHS 110155
TORCHS
SCC019-110245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
954 PM EDT THU OCT 10 2002

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME SOUTHWESTERN CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA.

* UNTIL 1045 PM EDT.

* AT 954 PM EDT...RADAR INDICATED A TORNADO 3 MILES SOUTH OF         
  EDISTO ISLAND...OR ABOUT 2 MILES EAST OF EDISTO BEACH...MOVING     
  NORTH AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...EDISTO 
  BEACH AND EDISTO ISLAND.

VERY HEAVY RAIN MAY MAKE THIS TORNADO INVISIBLE...TAKE COVER NOW IF
YOU WAIT UNTIL YOU SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET
TO A SAFE PLACE.

LAT...LON 3247 8035 3252 8020 3259 8022 3259 8038

$$

24

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Oct 10, 9:15 PM EDT, 40 minutes earlier.

Area forecast discussion, Oct 10, 9:15 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
915 PM EDT THU OCT 10 2002

ZFP:
NOT MUCH TIME FOR EXTENDED ANALYSIS TONIGHT. CURRENTLY AN IMPRESSIVE
SUPERCELL LURKING OFF OF EDISTO ISLAND AND HEAVY RAINFALL MOVING INTO
CHARLESTON COUNTY. EARLIER UPDATE SHOULD HOLD IT THROUGH MIDNIGHT
UNLESS TPC UPGRADES KYLE.

CWF:
NOT MANY CHANGES...MAINLY INITIALIZATION AND CLEANUP. WILL WAIT UNTIL
AFTER 02Z TPC CONF CALL FOR RELEASE.

.CHS...
GA...TROPICAL STORM WATCH AMZ354-374 AND GAZ117-119-139-141.
SC...TROPICAL STORM WATCH AMZ352 AND SCZ047-048-049 NEAR THE COAST
     AND SCZ050 NEAR THE COAST FROM EDISTO BEACH SOUTH.
     SCA AMZ350.

24
Hazardous weather outlook, Oct 10, 5:23 AM EDT, 16 hours 32 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-101115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
523 AM EDT THU OCT 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA
AND SOUTHEAST GEORGIA.

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

JC

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 8:48 PM EDTSpecial Marine WarningCHS42 min
Oct 10, 9:26 PM EDTFlash Flood WarningCHSCharleston3 hr
Oct 10, 9:33 PM EDTSpecial Marine WarningCHS57 min
Oct 11, 3:05 AM EDTSpecial Marine WarningCHS55 min
Oct 11, 6:25 AM EDTTornado WarningCHSColleton35 min
Oct 11, 10:43 AM EDTFlash Flood WarningCHSBerkeley2 hr
Oct 11, 11:00 AM EDTFlash Flood WarningCHSBerkeley, Charleston2 hr
Oct 11, 11:42 AM EDTSevere Thunderstorm WarningCHSBerkeley63 min
Oct 11, 12:59 PM EDTFlash Flood WarningCHSBerkeley3 hr

Nearby

Tornado Warnings in South Carolina, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.